Alert archive / Michigan / Severe Thunderstorm Warnings in 2016
Severe Thunderstorm Warning 36, NWS Gaylord, MI
NWS Gaylord, MI issued this severe thunderstorm warning at Jul 12, 2016, 3:52 PM EDT for Kalkaska County, Missaukee County, Michigan. It was in force for 38 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 12, 2016, 3:52 PM EDT (19:52 UTC)
- Expired
- Jul 12, 2016, 4:30 PM EDT
- In force
- 38 min
- Issued by
- NWS Gaylord, MI
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Kalkaska County, MI, Missaukee County, MI
The radar
The NCL Michigan radar (KAPX), 48 km from the middle of the area, began a volume at 19:54 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Alpena, MI (KAPX), launched 12:00Z, 7.9 hours before the alert went out and 220 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 494 J/kg
- Mixed-layer CIN
- -180 J/kg
- Mixed-layer LCL
- 872 m above ground
- 0-6 km bulk shear
- 26 kt
- 0-1 km storm-relative helicity
- 53 m²/s²
- 0-3 km storm-relative helicity
- 26 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.2
The text
As transmitted.
316 WUUS53 KAPX 121952 SVRAPX MIC079-113-122030- /O.NEW.KAPX.SV.W.0036.160712T1952Z-160712T2030Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE GAYLORD MI 352 PM EDT TUE JUL 12 2016 THE NATIONAL WEATHER SERVICE IN GAYLORD HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SOUTHERN KALKASKA COUNTY IN NORTHERN MICHIGAN... NORTHEASTERN MISSAUKEE COUNTY IN NORTHERN MICHIGAN... * UNTIL 430 PM EDT * AT 351 PM EDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR SHARON...OR 13 MILES NORTH OF LAKE CITY...MOVING NORTHEAST AT 40 MPH. HAZARD...60 MPH WIND GUSTS. SOURCE...RADAR INDICATED IMPACT...EXPECT DAMAGE TO ROOFS...SIDING...AND TREES. * THIS SEVERE THUNDERSTORM WILL BE NEAR... SHARON AROUND 400 PM EDT. SIGMA AROUND 410 PM EDT. OTHER LOCATIONS IMPACTED BY THIS SEVERE THUNDERSTORM INCLUDE SMITHVILLE. PRECAUTIONARY/PREPAREDNESS ACTIONS... FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A BUILDING. && LAT...LON 4454 8530 4483 8485 4451 8485 4443 8519 TIME...MOT...LOC 1951Z 229DEG 34KT 4453 8518 HAIL...<.75IN WIND...60MPH $$ SMD
1 follow-up statement
029 WWUS53 KAPX 122007 SVSAPX SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE GAYLORD MI 407 PM EDT TUE JUL 12 2016 MIC079-113-122030- /O.CON.KAPX.SV.W.0036.000000T0000Z-160712T2030Z/ KALKASKA MI-MISSAUKEE MI- 407 PM EDT TUE JUL 12 2016 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 430 PM EDT FOR SOUTHEASTERN KALKASKA AND NORTHEASTERN MISSAUKEE COUNTIES... AT 406 PM EDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR SIGMA...OR 10 MILES SOUTHEAST OF KALKASKA...MOVING NORTHEAST AT 40 MPH. HAZARD...60 MPH WIND GUSTS. SOURCE...RADAR INDICATED. IMPACT...EXPECT DAMAGE TO ROOFS...SIDING...AND TREES. LOCATIONS IMPACTED INCLUDE... SHARON...SIGMA AND SMITHVILLE. PRECAUTIONARY/PREPAREDNESS ACTIONS... FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A BUILDING. && LAT...LON 4459 8521 4483 8485 4451 8485 4444 8516 TIME...MOT...LOC 2006Z 229DEG 34KT 4463 8502 HAIL...<.75IN WIND...60MPH $$ ALM
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Gaylord, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 12, 1:41 PM EDT, 2 hours 11 minutes earlier.
Area forecast discussion, Jul 12, 1:41 PM EDT, 2 hours 11 minutes before
Area Forecast Discussion
National Weather Service Gaylord MI
141 PM EDT TUE JUL 12 2016
.UPDATE...
Issued at 1116 AM EDT Tue Jul 12 2016
Morning surface analysis reveals stacked low pressure over Manitoba
stretching down through the eastern Dakotas/Nebraska/Kansas. Pre-
frontal trough extends from a surface and upper level wave over SW
Ontario, down through Wisconsin and the midwest. Much of the
Great Lakes is now well into the warm sector with an axis middle
60s to lower 70s surface dewpoints extending from the midwest up
through northern Michigan/11 am temperatures already into the
80s, and several hundred J/KG MLCAPE values although with a fair
amount of CINH at this hour. Line of showers/storms that developed
ahead of the surface trough last night has been steadily decaying
over the last several hours, with just a thin corridor of spotty
showers about to move out of Wisconsin into Lake Michigan.
Rest of today: Convective initiation and severe weather threat is
of course the main forecast problem of the day. Upstream pre-
frontal trough/outflow from decaying line of showers is expected
to slide across the CWA during the afternoon hours, around peak
heating. Morning APX sounding reveals a nice elevated mixed layer
above 800 MB and already upward of 1000 J/KG MUCAPE. Thus
continued heating should be able to push afternoon MLCAPE values
into the 1000-1500 J/KG, perhaps a bit more in spots assuming we
can maintain low level dewpoints in the upper 60s or better. But,
low level convergence with the trough is not great and we have
minimal synoptic support to work with this afternoon. So, will
just have to wait and see if the trough can trigger a line of
showers/storms this afternoon that marches eastward off the coast
through early evening.
Severe weather possibilities, stronger mid level flow will reside
to our west and north, with marginal 0-6KM bulk shear values
anticipated, perhaps upward of 30 to 40 knots in upper Michigan.
Could see a stronger storm or two by virtue of the instability,
but I'm not anticipated an organized severe weather threat.
&&
.SHORT TERM...(Today and tonight)
Issued at 300 AM EDT Tue Jul 12 2016
Upper level ridge axis has shifted just east of Michigan early this
morning. Upstream cold front now extends from vertically stacked low
pressure centered north of the Dakotas thru Minnesota and Iowa into
the Central and Southern Plains. Elongated area of convection
continues to fire along and ahead of this front from Western Lake
Superior thru NW Wisconsin...Iowa...far Eastern Nebraska and central
Kansas. Closer to home...we remain high and dry across our CWA attm
still under the influence of high pressure and absent of any diurnal
instability. Certainly a mild and muggy start to this Tuesday...with
temps still hovering in the upper 60s to mid 70s early this morning.
Chances of showers and thunderstorms will gradually increase from NW
to SE across our CWA today and tonight as the initial upstream cold
front swings thru Wisconsin today and thru Lower Michigan tonight...
tending to wash out as it does so. MUCAPES increase to near 3000
J/kg across our CWA this afternoon and evening in advance of the
front as the eastern edge of the 850 mb theta e ridge axis moves
overhead. Surface dwpts will remain in the upper 60s to around 70
thru today and tonight...so plenty of low level moisture will be
available for convective development. Both speed and directional
shear will be lacking...so well organized convection will be hard to
come by. Still...with plenty of instability and low level moisture
available...a few strong to marginally severe storms are not out
of the question especially during peak diurnal heating/instability.
Will make some minor adjustments to POPs thru tonight...but
overall expect a gradual increase of showers and
thunderstorms...especially during the afternoon and evening. A
very warm and humid day is on tap for the Northwoods in strong WAA
ahead of the cold front. Afternoon highs will range from the low
to mid 80s in Eastern Upper Michigan to the mid 80s to lower 90s
across Northern Lower Michigan. Low temps tonight will fall into
the mid 60s to lower 70s.
.LONG TERM...(Wednesday through Monday)
Issued at 300 AM EDT Tue Jul 12 2016
High impact weather potential: Thunderstorms (perhaps strong-severe)
Wednesday through Wednesday night.
Pattern synopsis/expected evolution: A well-defined, vertically
stacked low pressure system is clearly evident on tonight's water
vapor imagery spinning over southern Saskatchewan. Downstream, mid-
level riding will gradually get driven eastward as the
aforementioned low approaches southern Canada/northern Great Lakes
on Wednesday while opening up and swinging a trough axis through
northern Michigan. With an associated warm front almost reaching
James Bay, warm and muggy air will be the rule prior to a cold
frontal passage late Wednesday night. Weak longwave troughing behind
the front and as the system to the north departs will result in
somewhat unsettled conditions locally, although much cooler and not
quite as humid.
Details: By Wednesday morning, an upper-level (250 mb) 80-100 kt jet
streak is expected to be laid out from central WI northeastward into
southern Ontario, leaving nrn MI squarely in the divergent right
entrance region. At the same time, a theta-e tongue is advecting its
way into the region ahead just ahead of subtle shortwave troughing
expected to arrive late in the day Wednesday. Despite the best
forcing lying back toward the cold front, which is not expected to
arrive until Wed night, plenty of factors should lead to shower/
thunderstorm chances (perhaps a few strong-severe) Wednesday
afternoon and evening. Of course as happens so often, all dependent
on the ability to destabilize following any nocturnal activity Tue
evening, although trends continue with the idea that most storm
activity should remain to the southwest.
Between PWs surging to 1.5-2.0 inches and sfc dew points in the mid-
60s, there's plenty of moisture to be had. It'll sure feel hot and
muggy as temps surge into the upper 80s to near 90 once again. Lapse
rates will continue to steepen throughout the day, progged to
increase from ~6 C/km to nearly 7 C/km as the aforementioned
shortwave approaches. It's worth mentioning again the highest axis
of theta-e advecting into nrn Lower MI throughout the day along with
increasing mid-level wind fields, 30-40 kts of 0-6 km bulk shear and
MLCAPE values nearing 1500 J/kg across the majority of the area.
Again, assuming we see clear/clearing skies Wednesday morning and
are able to destabilize prior to the arrival of the parent wave,
isolated strong-severe storms (mainly across nrn Lower) with
large hail and damaging winds as the main threats seems like a
formidable thought as it stands now, which fits well with SPC's
Day 2 MRGL risk over northern MI.
As mentioned by the prior shift, there's concerns that the cold
front may become a little hung up and ultimately slow down Wednesday
night-early Thursday, but none the less, Thursday should feature
relatively more quiet, cooler and less humid conditions. A secondary
and somewhat stronger front approaches late in the Thursday, perhaps
helping to spark off a few showers across the northern half to two-
thirds of the area during the afternoon and evening hours. With
cooler temperatures and little instability to work from, will
continue to leave thunder out of the forecast. Highs on Thursday
look to be some 6-12 degrees cooler than Wednesday, topping out in
the mid 70s over the eastern U.P. to the low 80s near Saginaw Bay.
Thursday night through Monday...
Upper-level troughing continues to be the rule throughout much of
the weekend with several gyres of energy pinwheeling around the base
of the trough into the Great Lakes, ultimately resulting in
occasional light/scattered shower chances. However, dry sfc high
pressure may limit the overall coverage and duration of any precip
chances with many dry periods expected to result in a fairly pleasant
weekend from a sensible weather standpoint. Low confidence exists as
to any one wave's ability to yield scattered showers across the
area, so will continue to leave Sat-Sat night precip-free and
introduce a slight chance of showers Sunday into Monday as high
pressure begins to break down and slowly shift to the east. At the
very tail end of the period, mid-upper level ridging begins to build
over the heart of the country, which may result in another round of
very warm temperatures beyond the forecast period (middle of next
week).
A warming trend is expected from Fri-Mon with highs in the low-upper
70s area-wide Friday, rising to the low 80s for Monday. Low temps
look to be a few degrees on either side of normal, ranging from the
low 50s to near 60 throughout the extended period.
&&
.AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon)
Issued at 141 PM EDT Tue Jul 12 2016
...Largely VFR through the forecast period...
With warm and muggy conditions out there this afternoon, the
threat for showers and thunderstorms will be found across northern
lower Michigan this afternoon into early evening. Any showers/storms
that develop will briefly produce MVFR conditions at any one
location. Otherwise, overall VFR conditions will hold through the
afternoon. Have not put any specific shra/tsra timing in any of
the terminal sites, but be prepared for forecast amendments
if/when showers/storms do develop.
Quiet night tonight (after any daytime convection) with continuing
VFR conditions.
Wednesday, warm and humid conditions once again and there will be
another risk for showers/storms in the afternoon. Otherwise,
remaining VFR.
Winds will be gusty from the S/SW this afternoon, diminishing to
under 10 knots this evening and overnight.
&&
.MARINE...
Issued at 300 AM EDT Tue Jul 12 2016
SCA conditions will continue across Northern Lake Michigan nearshore
areas today into this evening as S/SW surface winds continue to
strengthen ahead of an approaching cold front. Chances of showers
and thunderstorms will increase from NW to SE today and tonight
along and ahead of the front. Chances of showers and storms will
continue into Wednesday and Wednesday night as the main area of low
pressure slides into the Western Great Lakes region.
&&
.APX Watches/Warnings/Advisories...
MI...BEACH HAZARDS STATEMENT until 8 PM EDT this evening for MIZ020-
025-031.
LH...NONE.
LM...SMALL CRAFT ADVISORY until 8 PM EDT this evening for LMZ341-342-
344>346.
LS...NONE.
&&
UPDATE...Adam
SHORT TERM...MLR
LONG TERM...Gillen
AVIATION...Adam
MARINE...MLRHazardous weather outlook, Jul 12, 11:37 AM EDT, 4 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GAYLORD MI 1137 AM EDT TUE JUL 12 2016 LHZ345>349-LMZ323-341-342-344>346-LSZ321-322-MIZ008-015>036-041- 042-131000- STRAITS OF MACKINAC WITHIN 5 NM OF MACKINAC BRIDGE INCLUDING MACKINAC ISLAND-ST IGNACE TO FALSE DETOUR CHANNEL- 5NM EAST OF MACKINAC BRIDGE TO PRESQUE ISLE LIGHT MI INCLUDING BOIS BLANC ISLAND- PRESQUE ISLE LIGHT TO STURGEON PT MI INCLUDING THUNDER BAY NATIONAL MARINE SANCTUARY-STURGEON PT TO ALABASTER MI- GRAND TRAVERSE BAY SOUTH OF A LINE GRAND TRAVERSE LIGHT TO NORWOOD MI-SEUL CHOIX POINT TO 5NM WEST OF MACKINAC BRIDGE- NORWOOD MI TO 5NM WEST OF MACKINAC BRIDGE INCLUDING LITTLE TRAVERSE BAY-SLEEPING BEAR POINT TO GRAND TRAVERSE LIGHT MI- POINT BETSIE TO SLEEPING BEAR POINT MI- MANISTEE TO POINT BETSIE MI- WHITEFISH BAY (U.S. PORTION)/WHITEFISH POINT TO POINT IROQUOIS MI- ST. MARYS RIVER POINT IROQUOIS TO E. POTAGANNISSING BAY-CHIPPEWA- MACKINAC-EMMET-CHEBOYGAN-PRESQUE ISLE-CHARLEVOIX-LEELANAU-ANTRIM- OTSEGO-MONTMORENCY-ALPENA-BENZIE-GRAND TRAVERSE-KALKASKA-CRAWFORD- OSCODA-ALCONA-MANISTEE-WEXFORD-MISSAUKEE-ROSCOMMON-OGEMAW-IOSCO- GLADWIN-ARENAC- 1137 AM EDT TUE JUL 12 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN LOWER MICHIGAN... EASTERN UPPER MICHIGAN...AND ADJACENT NEARSHORE WATERS OF LAKE MICHIGAN...LAKE HURON AND LAKE SUPERIOR. .DAY ONE...THIS AFTERNOON AND TONIGHT. SCATTERED THUNDERSTORMS ARE POSSIBLE ACROSS THE OUTLOOK AREA... MAINLY BETWEEN 2 PM AND 9 PM. A FEW STRONGER STORMS ARE POSSIBLE WITH GUSTY WINDS THE MAIN THREAT. THERE IS A HIGH SWIM RISK ALONG THE NORTHERN LAKE MICHIGAN SHORELINE FROM LEELANAU COUNTY TO MANISTEE COUNTY. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. THUNDERSTORMS ARE ALSO POSSIBLE WEDNESDAY AND WEDNESDAY NIGHT... WITH A CHANCE FOR SEVERE STORMS AGAIN DURING THE AFTERNOON AND EVENING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED. && FOR MORE INFORMATION VISIT WEATHER.GOV/GAYLORD.
In the hours before
Special weather statement, Jul 12, 3:36 PM EDT, 16 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GAYLORD MI 336 PM EDT TUE JUL 12 2016 MIZ016>019-021>023-026>029-032>034-122045- EMMET-CHEBOYGAN-PRESQUE ISLE-CHARLEVOIX-ANTRIM-OTSEGO-MONTMORENCY- GRAND TRAVERSE-KALKASKA-CRAWFORD-OSCODA-WEXFORD-MISSAUKEE- ROSCOMMON- INCLUDING THE CITIES OF...PETOSKEY...CHEBOYGAN...ROGERS CITY... CHARLEVOIX...MANCELONA...GAYLORD...ATLANTA...TRAVERSE CITY... KALKASKA...GRAYLING...MIO...CADILLAC...LAKE CITY...HOUGHTON LAKE 336 PM EDT TUE JUL 12 2016 ...LINE OF STORMS WITH GUSTY WINDS... A LINE OF STORMS FROM CADILLAC TO ELK RAPIDS AND INTO CHEBOYGAN WILL SLIDE EAST AT 15 MPH AND IMPACT THE REGION THROUGH 6PM. THESE STORMS WILL HAVE THE CAPABILITY OF PRODUCING STRONG WIND GUSTS IN EXCESS OF 40 MPH AND FREQUENT LIGHTNING. SMD
The office that day
Everything else NWS Gaylord, MI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 12, 3:39 AM EDT | Beach Hazards Statement | APX | Benzie, Leelanau, Manistee | 16 hr |
| Jul 12, 3:47 PM EDT | Severe Thunderstorm Warning | APX | Antrim, Kalkaska | 41 min |
| Jul 12, 3:58 PM EDT | Special Marine Warning | APX | 2 hr | |
| Jul 12, 5:02 PM EDT | Severe Thunderstorm Warning | APX | Cheboygan, Montmorency, Otsego, Presque Isle | 28 min |
Nearby
Severe Thunderstorm Warnings in Michigan, 2016Every severe thunderstorm warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.